Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Topeka, KS

April 14, 2001Douglas County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 14, 2001, 8:31 PM CDT for Douglas County, Shawnee County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 14, 2001, 8:31 PM CDT (01:31 UTC)
Expired
Apr 14, 2001, 9:15 PM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Douglas County, KS, Shawnee County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 14, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 150131
SVRTOP
KSC045-177-150215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 915 PM CDT

* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF RICHLAND...OR ABOUT 9
  MILES SOUTH OF TOPEKA...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  RICHLAND
  CLINTON
  CLINTON LAKE
  LAWRENCE

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTOqRMS CAN PRODUCE
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3900 9562 3887 9564 3877 9506 3900 9517

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:18 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 14, 4:18 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT SAT APR 14 2001

SEVERE WEATHER LIMITING DISCUSSION.

STRONG OVERRUNING OF SURFACE BOUNDARY AND UNSTABLE AIR IN PLACE HAS LEAD
TO SCATTERED SEVERE THUNDERSTORMS GENERALLY ALONG AND NORTH OF INTERSTATE
70...AND EAST OF HIGHWAY 75 SO FAR THIS AFTERNOON.  MAINLY HAIL BEING
REPORTED.

UPPER WAVE EJECTING ACROSS CWA DURING THE EVENING WITH MODELS
SHOWING LIFT GENERALLY EAST OF CWA BY AROUND MIDNIGHT.  WILL KEEP
THE SCATTERED STORMS GOING UNTIL THAT TIME...GUIDANCE LOWS IN THE
MIDDLE 40S TO LOWER 50S LOOK OK.

SUNDAY...BREAK IN ACTION WITH COOLER AIR SETTLLING ACROSS CWA.  H850
MB WINDS 25 TO 35 KNOTS IN THE AM...WILL GO BREEZY WITH HIGHS 65 TO
70 MOST AREAS.

INCREASING CLOUDS SUNDAY NIGHT.  GOING MORE WITH AVN MODEL.
NORTHERN STREAM BECOMES ACTIVE AND SWEEPS ACROSS CWA MONDAY.  WILL
GO WITH SOME 30 TO 40 POPS FOR NOW AND GIVEN H850 MB TEMPS...MENTION
SOME FLURRIES POSSIBLE IN THE AM OVER THE FAR NORTHERN COUNTIES.
WILL HAVE PRECIP OVER THE NORTHCENTRAL AND FAR NORTHERNN COUNTIES
MAINLY IN THE AM.  FAVORING MORE OF A COMPROMISE ON HIGHS AND LOWS WITH
MAV/FAN.

.TOP.K..NONE

PF

In the hours before

Local storm report, Apr 14, 7:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0723 PM    TOPEKA                    KS    1 INCH HAIL
04/14/01   SHAWNEE                         ON BURNETTS  MOUND
Local storm report, Apr 14, 7:31 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    TOPEKA                    KS    .75 INCH HAIL
04/14/01   SHAWNEE                         TOPEKA BLVD AND I70
Local storm report, Apr 14, 7:59 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0753 PM    LECOMPTON                 KS    .75 INCH HAIL
04/14/01   DOUGLAS

0757 PM    WHITE CITY                KS    1 INCH HAIL
04/14/01   MORRIS
Local storm report, Apr 14, 8:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    3 W DOVER                 KS    .75 INCH HAIL
04/14/01   SHAWNEE

0800 PM    3 N ESKRIDGE              KS    .75 INCH HAIL
04/14/01   WABAUNSEE
Special weather statement, Apr 14, 8:08 PM CDT, 23 minutes before
KSZ008-009-020-021-034-150130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CDT SAT APR 14 2001

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR REPUBLIC...
WASHINGTON AND CLOUD COUNTIES IN NORTH CENTRAL KANSAS...
...THE TORNADO WATCH HAS BEEN CANCELED FOR OTTAWA AND CLAY COUNTIES
IN NORTH CENTRAL KANSAS...

THUNDERSTORMS HAVE MOVED OUT OF NORTH CENTRAL KANSAS AND THE THREAT
OF SEVERE WEATHER HAS ENDED TO THE WEST OF A LINE FROM MINNEAPOLIS TO
CLAY CENTER TO WASHINGTON.
Local storm report, Apr 14, 8:11 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    DOVER                     KS    1 INCH HAIL
04/14/01   SHAWNEE

0809 PM    1 N PERRY                 KS    .88 INCH HAIL
04/14/01   JEFFERSON

0810 PM    LAWRENCE                  KS    .75 INCH HAIL
04/14/01   DOUGLAS

0810 PM    2 W AUBURN                KS    1 INCH HAIL
04/14/01   SHAWNEE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:28 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee47 min
Apr 14, 7:30 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris45 min
Apr 14, 7:54 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee36 min
Apr 14, 7:59 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson16 min
Apr 14, 8:14 PM CDTSevere Thunderstorm WarningTOPOsage46 min
Apr 14, 8:18 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee42 min
Apr 14, 9:18 PM CDTSevere Thunderstorm WarningTOPFranklin17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.